Montana, 2012Winter Weather in Montana, December 7 to 8, 2012
December 7 to 8, 2012 · NWS GGW · 1 event in 1 county or zone
Accumulating snowfall was reported through portions of the region.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Accumulating snowfall was reported through portions of the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Dec 7, 3:31 PM MST, 2 hours 29 minutes earlier.
Area forecast discussion, Dec 7, 3:31 PM MST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
331 PM MST FRI DEC 7 2012
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY...
SHORTWAVE PUSHING ACROSS EASTERN MONTANA THIS AFTERNOON DRIVING A
BAND OF CONVECTIVE SNOW SHOWERS THROUGH THE CWA. SNOW FALL AMOUNTS
HAVE BEEN GENERALLY LESS THAN HALF AN INCH. THESE SHOWERS SHOULD
EXIT THE STATE AROUND 7 PM JUST IN TIME FOR THE NEXT SHORTWAVE TO
PUSH INTO CENTRAL MONTANA.
CLIPPER SLIDES DROPS INTO SOUTHEAST MONTANA BY SATURDAY AFTERNOON
WITH SOME WARM AIR WRAPPING UP THE EAST SIDE OF THE
SYSTEM... PRODUCING POTENTIAL FOR SOME OVERRUNNING BANDED SNOW TO
THE NORTH OF THE LOW. MODEL CONSENSUS SIDES THE BAND FROM NEAR THE
MILK RIVER LATE TONIGHT TO THE LOWER YELLOWSTONE VALLEY BY
SATURDAY AFTERNOON. SNOW AMOUNTS AROUND 2 INCHES ARE GENERALLY
EXPECTED FROM HIGHWAY 2 AND SOUTHWARD SO HAVE GONE AHEAD AND
ISSUED A WINTER WEATHER ADVISORY.
EXPECT TEMPERATURES TO HOLD FAIRLY STEADY OVERNIGHT WITH A LITTLE
WARM AIR ADVECTION. MUCH COLDER AIR STREAMS INTO THE REGION BEHIND
THE CLIPPER SYSTEM ON SATURDAY...RESULTING IN POSSIBLE FALLING
TEMPERATURES IN THE NORTHWEST BY AFTERNOON. WINDS ALSO EXPECTED TO
INCREASE WITH THE CAA...AND SOME BLOWING SNOW IS POSSIBLE ALTHOUGH
VISIBILITY RESTRICTIONS ARE MOST LIKELY WHILE SNOW IS STILL
FALLING. WITH TEMPERATURES DROPPING TO NEAR OR BELOW ZERO SATURDAY
NIGHT AND A LITTLE WIND CONTINUING...WIND CHILLS MAY APPROACH
MINUS 20...ESPECIALLY IN THE NORTHEAST. COLD BUT DRY CONDITIONS
ARE EXPECTED ON SUNDAY WITH THE CANADIAN HIGH MOVING ACROSS
EASTERN MONTANA. EBERT
.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
COLDER AND UNSETTLED CONDITIONS ARE IN STORE FOR PORTIONS OF
EASTERN MONTANA THROUGH THE EXTENDED FORECAST. THE SYNOPTIC
PATTERN FOR THIS COMING WEEK PAINTS A BROAD UPPER-LEVEL TROUGH OVER THE
WESTERN STATES WITH A FEW DISTURBANCES SLIDING SOUTHEAST OUT OF
CANADA INTO THE NORTHERN PLAINS.
ON MONDAY MORNING A CLIPPER SYSTEM WILL DROP SOUTHEAST FROM
BRITISH COLUMBIA/ALBERTA ALONG THE ROCKIES...THIS WILL BRING
CHANCES FOR SNOW TO PORTIONS OF CENTRAL AND EASTERN MONTANA FOR
LATE MONDAY MORNING AND THE AFTERNOON HOURS. THE MODELS SUGGEST THAT
ACCUMULATIONS DURING THIS PERIOD WILL REMAIN LIGHT ACROSS
NORTHEAST MONTANA. AFTER THIS SYSTEM PASSES THE 500MB HEIGHTS
BEGIN TO REBOUND OVER THE PACIFIC OCEAN AND THE WEST COAST...WHICH
WILL ALLOW SLIGHTLY WARM TEMPERATURES FOR AREAS MAINLY SOUTH OF
FORT PECK LAKE AND THE MISSOURI RIVER MONDAY NIGHT AND TUESDAY.
A DEVELOPING LOW PRESSURE SYSTEM OVER THE GULF OF ALASKA WILL
BEGIN TO SWING SOUTHWARD TUESDAY AFTERNOON...AND PUSH ONSHORE THE
WEST COAST LATE TUESDAY NIGHT/EARLY WEDNESDAY MORNING. THE FLOW
ALOFT WILL SWITCH MORE SOUTHWESTERLY AS THIS SYSTEM TRACKS
INLAND... BRINGING WARM AND SLIGHTLY MORE MOIST AIR TOWARDS
MONTANA. SNOW COULD BE POSSIBLE WITH THIS SETUP.
A COLD FRONT WILL BEGIN TO PUSH THROUGH NEMONT WEDNESDAY AFTERNOON
AND EVENING WITH AN ARCTIC AIR WILL PLUNGE INTO THE STATE. AN
AVERAGE OF THE 850MB TEMPERATURES SHOWED -14C TO -18C OVER THE
CWA... THIS WOULD RESULT IN AFTERNOON TEMPERATURES BEING 10 TO 15
DEGREES COLDER THAN THOSE FORECAST FOR THE PREVIOUS DAY.
TEMPERATURES WILL SLOWLY WARM UP THROUGH THE END OF THE FORECAST
AS HIGH PRESSURE BEGINS TO REBOUND ONCE AGAIN OVER THE WESTERN
STATES AND SOME DOWNSLOPE CHINOOK EVENTS START TO SHOW UP. GAH/AES
&&
.AVIATION...
VFR TO TERMINAL SHUTDOWNS ARE POSSIBLE THROUGH SATURDAY.
A SHORTWAVE WILL BE MOVING ACROSS THE AREA RAPIDLY CHANGING
CONDITIONS THROUGH THE TAF CYCLE.
CONDITIONS WILL BE TRANSITIONING BACK TO VFR WITH PARTLY CLOUDY
SKIES DURING THE LATE AFTERNOON AND EVENING HOURS AFTER THE
BACKSIDE OF THE WARM FRONT EXITS TO THE EAST.
SKIES WILL RETURN TO OVERCAST AFTER MIDNIGHT WITH THE FIRST TERMINALS
BEGINNING TO EXPERIENCE DETERIORATING CONDITIONS AROUND 0300Z DUE
TO INTENSIFYING SNOW SHOWERS AS A COLD FRONT MOVES THROUGH. A
NARROW AND INTENSE SNOW BAND IS ANTICIPATED DURING THIS TIME BUT
IS NOT ENTIRELY KNOWN WHERE IT WILL SET UP. IFR CONDITIONS WITH
SOME TERMINAL SHUTDOWNS WILL PROBABLY LAST THROUGH THE AFTERNOON
HOURS BEFORE IMPROVING DURING THE EVENING.
WINDS WILL BE RELATIVELY LIGHT... AROUND 5 TO 15 KTS UNTIL LATE IN
THE TAF CYCLE. THE CAA BEHIND THE COLD FRONT SHOULD ARRIVE DURING
THE LATE MORNING HOURS AND WHIP WINDS AROUND FROM THE NORTH NEAR
15 TO 25 KTS. GAH
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 6 AM TO 8 PM MST SATURDAY FOR
WESTERN ROOSEVELT...GARFIELD...MCCONE...RICHLAND...DAWSON...
PRAIRIE...WIBAUX...EASTERN ROOSEVELT.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 2 PM MST
SATURDAY FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND
SOUTHERN VALLEY...PETROLEUM...SOUTHWEST PHILLIPS.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Dec 7, 3:15 PM MST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
315 PM MST FRI DEC 7 2012
MTZ016>027-059>062-081100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
315 PM MST FRI DEC 7 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
AROUND HALF AN INCH OF SNOW IS POSSIBLE ACROSS FAR NORTHEAST
MONTANA THIS EVENING AS A FRONT MOVES ACROSS THE AREA
ANOTHER CLIPPER SYSTEM WILL MOVE INTO CENTRAL MONTANA TONIGHT
BRINGING ADDITIONAL SNOW TO THE REGION THROUGH SATURDAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A WINTER WEATHER ADVISORY IS IN EFFECT FROM EARLY SATURDAY MORNING
THROUGH SATURDAY EVENING FOR MOST OF NORTHEAST MONTANA WITH THE
POTENTIAL FOR WIDESPREAD ACCUMULATING SNOW OF AROUND 1 TO 2
INCHES. WITH INCREASING WINDS SATURDAY THERE IS ALSO THE POTENTIAL
FOR AREAS OF BLOWING SNOW. THESE CONDITIONS COULD AFFECT WEEKEND
TRAVEL.
SATURDAY NIGHT THROUGH SUNDAY MORNING TEMPERATURES FALL INTO THE
SINGLE DIGITS BELOW ZERO NORTH OF THE MISSOURI RIVER AND SINGLE
DIGITS ABOVE ZERO TO THE SOUTH. THIS AND WINDS COULD BRING ABOUT
DANGEROUS WIND CHILLS IN SOME AREAS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Weather, Central and Southern Valley
- When
- December 7, 6:00 PM MST to December 8, 2:00 PM MST
- Where
- Central and Southern Valley forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
Even though snow fall reports of up to four inches were common across most of northeast Montana, a small, localized area of enhanced snow fall impacted the area between Fort Peck and Nashua. A cooperative observer in Nashua reported 6-7 inches while the Valley County Sheriff/CoCoRaHS Observer reported 10 inches at his residence north of Fort Peck.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in New York, December 7, 20121 death · 1 injured · 1 event
- Dense Fog in Illinois, December 7, 201216 events
- Winter Weather in New Jersey, December 7, 20121 injured · 5 events
- Dense Fog in Missouri, December 7, 201211 events
- Heavy Snow in Montana, December 7 to 8, 20128 events
- Winter Weather in Pennsylvania, December 7, 20127 events
- Blizzard in Alaska, December 7 to 8, 20125 events
- Winter Storm and High Wind in Wyoming, December 7 to 8, 201253 kt wind · 4 events
- High Wind in Wyoming, December 7, 201250 kt wind · 3 events
- Dense Fog in Indiana, December 7, 20123 events
- Winter Weather in South Dakota, December 7, 20123 events
- Heavy Snow in Washington, December 7 to 8, 20122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424989.